Iowa, 2012

High Wind in Iowa, January 1, 2012

January 1, 2012 · NWS ARX · 2 events in 2 counties and zones

Northwest winds gusting to an estimated 60 miles per hour, created sporadic power outages across parts of Mitchell and Floyd Counties in northeast Iowa during the daytime hours of January 1st.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Northwest winds gusting to an estimated 60 miles per hour, created sporadic power outages across parts of Mitchell and Floyd Counties in northeast Iowa during the daytime hours of January 1st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jan 1, 6:33 AM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Jan 1, 6:33 AM CST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
633 AM CST SUN JAN 1 2012

.SHORT TERM...TODAY THROUGH TUESDAY
410 AM CST SUN JAN 1 2012

AT 3 AM...A 997 MB LOW PRESSURE SYSTEM WAS LOCATED NEAR ROCKFORD
ILLINOIS. THE KARX RADAR IS INDICATING THAT THE BACK EDGE OF THE
SNOW IS LOCATED GENERALLY EAST OF AN EAU CLAIRE WISCONSIN TO
OELWEIN IOWA LINE. WITH COLDER AIR CONTINUING TO FILTER INTO THE
AREA...MUCH OF THE PRECIPITATION IS CURRENTLY FALLING AS SNOW.
THE LONE EXCEPTION IS A MIX OF RAIN AND SNOW ACROSS SOUTHWEST
WISCONSIN. LAW ENFORCEMENT REPORTS INDICATE THAT 1 TO 2 INCHES
OF SNOW HAS FALLEN ACROSS NORTHERN BUFFALO...NORTHERN TREMPEALEAU...
NORTHERN JACKSON...AND CLARK COUNTIES. TAYLOR COUNTY IS AROUND
2 INCHES. GENERALLY LESS THAN A HALF INCH OF SNOW HAS FALLEN
ALONG THE INTERSTATE 90 CORRIDOR. WITH SNOW ENDING OR ENDED ACROSS
MUCH OF THE WINTER ADVISORY AREA...DECIDED TO CANCEL THE ADVISORY
EARLY. THE ONLY COUNTIES STILL IN IT ARE ADAMS...CLARK...JACKSON...
JUNEAU...MONROE...AND TAYLOR COUNTIES. WITH THE CURRENT TRACK OF
THE BACK EDGE OF PRECIPITATION...MUCH OF THE ACCUMULATING SNOW
SHOULD BE EAST OF THESE COUNTIES BY 6 AM THIS MORNING...SO
THINKING THAT PART OF THE ADVISORY WILL ALSO LIKELY BE CANCELLED
EARLY TOO.

IN ADDITION TO THE SNOW THIS MORNING...STRONG WIND GUSTS ARE
STARTING TO MOVE INTO THE AREA. THE HIGHEST WIND GUST SO FAR THIS
MORNING WAS 42 MPH NEAR EYOTA IN OLMSTED COUNTY. THE LATEST MSAS
DATA SHOWS A RISE/FALL PRESSURE COUPLET MOVING ACROSS IOWA AND
ILLINOIS. THE 01.00Z MODELS ARE IN AGREEMENT THAT THIS COUPLET
WILL CONTINUE TO MOVE EAST THIS MORNING. THINKING THAT THE HIGHEST
WINDS WILL LIKELY BE ASSOCIATED WITH THIS COUPLET. AS A
RESULT...KEPT THE HIGH WIND WARNING /AROUND 60 MPH WIND GUSTS/ GOING
FOR MITCHELL...CLAYTON... FAYETTE...FLOYD...AND CHICKASAW
COUNTIES. FROM THE BUFKIT DATA AND PLAN VIEWS OF THE MODELS...IT
LOOKS LIKE THE STRONGEST WINDS WILL MOVE THROUGH THESE COUNTIES
THIS MORNING...AND THEN THIS WARNING MAY HAVE TO BE REPLACED WITH
A WIND ADVISORY. FOR THE REMAINDER OF THE AREA...THE COMBINATION
OF STRONG SUBSIDENCE...A TIGHT SURFACE PRESSURE GRADIENT...AND
STEEP LOW LEVEL LAPSE RATES WILL CONTINUE TO PRODUCE STRONG WINDS
THROUGH AT LEAST THIS EVENING. SUSTAINED WINDS WILL RANGE FROM
25 TO 35 MPH...AND THE WINDS WILL GUST INTO THE 40 TO 55 MPH
RANGE. FROM LOOKING AT THE BUFKIT MODEL SOUNDINGS...WOULD NOT BE TOO
SURPRISED THAT THE WIND ADVISORY MAY HAVE TO BE EVENTUALLY EXTENDED
TO 02.12Z.

THE ONLY OTHER ISSUE IN THE SHORT TERM PART OF THE FORECAST IS THE
CLOUDS. THE MODELS CONTINUE TO SHOW THAT THERE WILL BE PLENTY OF
925 MB MOISTURE AND CYCLONIC FLOW ALOFT THROUGH MONDAY. MEANWHILE
THE MOS QUICKLY CLEARS THE CLOUDS OUT OF THE AREA TONIGHT. SINCE
THIS IS A KNOWN BIAS...LEANED MORE TOWARD THE PESSIMISTIC WITH THE
CLOUD  COVER GRIDS. WOULD NOT BE TOO SURPRISED THAT THE CLOUDS
WILL PERSIST UNTIL THE RIDGE AXIS SLIDES ACROSS THE AREA AND THIS
DOES NOT HAPPEN UNTIL MONDAY NIGHT.

.LONG TERM...TUESDAY NIGHT THROUGH SATURDAY
410 AM CST SUN JAN 1 2012

ON TUESDAY NIGHT...THE 01.00Z MODELS CONTINUE TO SUGGEST THAT A
SHORT WAVE TROUGH WILL MOVE THROUGH THE REGION. WHILE THE MODELS
THAT A SIMILAR TRACK WITH THE POTENTIAL VORTICITY ANOMALY...THEY
DO DIFFER ON WHERE THIS SYSTEM PRODUCES ITS PRECIPITATION. THE
NAM/WRF AND GEM ARE THE FARTHEST SOUTH WITH IT PRECIPITATION.
MEANWHILE THE GFS AND ECMWF KEEPS THIS PRECIPITATION NORTH AND
EAST OF THE AREA. FOR THE TIME BEING WENT WITH A COMPROMISE
BETWEEN THESE SOLUTIONS.

ON FRIDAY...THE ECMWF CONTINUES TO BE MUCH WARMER THAN THE ALL
BLEND. SINCE THE ECMWF HAS BEEN VERY CONSISTENT WITH THESE
TEMPERATURES...IT WAS THE CONSENSUS TO GO WITH A 50-50 BLEND OF ALL
THE ALL BLEND AND ECMWF.

&&

.AVIATION...THROUGH 06Z MONDAY
530 AM CST SUN JAN 1 2012

STRONG LOW PRESSURE WILL CONTINUE TO DEEPEN AND MOVE INTO LOWER MI
TODAY. THE TIGHT PRESSURE GRADIENT AROUND THE LOW WILL REMAIN OVER
MN/IA/WI TODAY...WITH STRONG NORTHWEST WINDS CONTINUING AT THE TAF
SITES TODAY/TONIGHT. NORTHWEST WINDS OF 25-30KT G40 KTS WILL BE
COMMON TODAY...ONLY SLOWLY DIMINISHING TONIGHT. WITH SOME DRIER LOW
LEVEL AIR MOVING IN BEHIND THE LOW...THE PRECIP/VSBY RESTRICTIONS
HAVE MOVED OUT OF THE AREA AND CIGS HAVE RISEN TO MVFR. THESE CIGS
WILL PERSIST TODAY/TONIGHT AS CYCLONIC FLOW REMAINS OVER THE REGION
AND 925MB MOISTURE CONTINUES TO STREAM OVER THE AREA. SOME BREAKS IN
THE CLOUDS THIS AFTERNOON/TONIGHT WITH STEEP LOW LEVEL LAPSE RATES
AND SOME SUBSIDENCE FOR MIXING AND THE STRONG WINDS. THIS MIXING TO
ABOUT 800MB THIS AFTERNOON MAY RESULT IN SCT -SHSN/FLURRIES BUT
GIVEN LIMITED COVERAGE LEFT MENTION OF THESE OUT OF TAFS FOR NOW.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
633 AM CST SUN JAN 1 2012

WI...WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR WIZ017-029-
     032>034-041>044-053>055-061.

MN...WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR MNZ079-086>088-
     094>096.

IA...HIGH WIND WARNING UNTIL MIDNIGHT CST TONIGHT FOR IAZ008-018-
     019-029-030.

     WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR IAZ009>011.

&&

SHORT TERM...BOYNE
LONG TERM....BOYNE
AVIATION.....RRS
Hazardous weather outlook, Jan 1, 5:37 AM CST, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
537 AM CST SUN JAN 1 2012

IAZ009>011-MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053>055-
061-021200-
ADAMS-ALLAMAKEE-BUFFALO-CLARK-CRAWFORD-DODGE-FILLMORE-GRANT-HOUSTON-
HOWARD-JACKSON-JUNEAU-LA CROSSE-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-
TREMPEALEAU-VERNON-WABASHA-WINNESHIEK-WINONA-
537 AM CST SUN JAN 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT THROUGH MIDNIGHT TONIGHT. NORTHWEST
WINDS OF 25 TO 35 MPH WITH GUSTS OF 45 TO 55 MPH ARE EXPECTED
THROUGH THIS EVENING.

WIND CHILLS OVERNIGHT WILL RANGE FROM ZERO TO 15 BELOW. THIS WILL BE
THE FIRST TIME THAT WIND CHILLS HAVE BEEN THIS COLD THIS WINTER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WIND CHILLS WILL RANGE FROM ZERO TO 15 BELOW THROUGH MUCH OF MONDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

WIND GUST REPORTS WOULD BE APPRECIATED THROUGH TONIGHT.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

IAZ008-018-019-029-030-021200-
CHICKASAW-CLAYTON-FAYETTE-FLOYD-MITCHELL-
537 AM CST SUN JAN 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT THROUGH MIDNIGHT TONIGHT.
NORTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS OF 50 TO 60 MPH ARE
EXPECTED THROUGH THIS EVENING.

WIND CHILLS OVERNIGHT WILL RANGE FROM ZERO TO 15 BELOW. THIS WILL BE
THE FIRST TIME THAT WIND CHILLS HAVE BEEN THIS COLD THIS WINTER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WIND CHILLS WILL RANGE FROM ZERO TO 15 BELOW THROUGH MUCH OF MONDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

WIND GUST REPORTS WOULD BE APPRECIATED THROUGH TONIGHT.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

BOYNE

In the hours before

Local storm report, Jan 1, 3:14 AM CST, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0314 AM CST SUN JAN 01 2012

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 AM     SNOW             LA CROSSE NWS           43.82N 91.19W
01/01/2012  E0.5 INCH        LA CROSSE          WI   PUBLIC

0259 AM     SNOW             NEILLSVILLE             44.56N 90.59W
01/01/2012  E1.0 INCH        CLARK              WI   PUBLIC

0302 AM     SNOW             BLACK RIVER FALLS       44.30N 90.85W
01/01/2012  E1.0 INCH        JACKSON            WI   PUBLIC

0302 AM     SNOW             MERRILLAN               44.45N 90.84W
01/01/2012  E1.3 INCH        JACKSON            WI   PUBLIC

0304 AM     SNOW             SPARTA                  43.95N 90.81W
01/01/2012  E0.1 INCH        MONROE             WI   PUBLIC

0306 AM     SNOW             WINONA                  44.05N 91.66W
01/01/2012  E0.2 INCH        WINONA             MN   PUBLIC

0306 AM     SNOW             WINONA                  44.05N 91.66W
01/01/2012  E0.2 INCH        WINONA             MN   PUBLIC

0307 AM     SNOW             WABASHA                 44.37N 92.04W
01/01/2012  E0.3 INCH        WABASHA            MN   PUBLIC

0309 AM     SNOW             MONDOVI                 44.57N 91.67W
01/01/2012  E2.0 INCH        BUFFALO            WI   PUBLIC

0311 AM     SNOW             WHITEHALL               44.37N 91.32W
01/01/2012  E0.2 INCH        TREMPEALEAU        WI   PUBLIC

1244 AM     SNOW             MEDFORD                 45.14N 90.35W
01/01/2012  E2.0 INCH        TAYLOR             WI   PUBLIC

1257 AM     SNOW             ROCHESTER AIRPORT       43.91N 92.50W
01/01/2012  E0.2 INCH        OLMSTED            MN   PUBLIC

&&
OBSERVATIONS ARE COLLECTED FROM A VARIETY OF SOURCES WITH VARYING
EQUIPMENT AND EXPOSURE.  NOT ALL DATA LISTED IS CONSIDERED OFFICIAL.
Local storm report, Jan 1, 6:40 AM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
640 AM CST SUN JAN 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 AM     SNOW             4 NW MEDFORD            45.18N 90.41W
01/01/2012  M3.5 INCH        TAYLOR             WI   CO-OP OBSERVER

            VERY WINDY.

&&

ZT
Local storm report, Jan 1, 6:46 AM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
646 AM CST SUN JAN 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 AM     NON-TSTM WND GST 4 SW WINONA             44.01N 91.71W
01/01/2012  M48 MPH          WINONA             MN   TRAINED SPOTTER

            1/4 INCH OF SNOW FELL OVERNIGHT.

&&

ZT
Local storm report, Jan 1, 6:50 AM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
650 AM CST SUN JAN 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 AM     SNOW             GRAND MARSH             43.90N 89.71W
01/01/2012  M0.5 INCH        ADAMS              WI   PUBLIC

&&

ZT
Local storm report, Jan 1, 7:55 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
755 AM CST SUN JAN 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             5 N BYRON               44.11N 92.65W
01/01/2012  M0.2 INCH        OLMSTED            MN   CO-OP OBSERVER

&&

ZT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Mitchell

When
January 1, 8:00 AM CST to 3:00 PM CST
Where
Mitchell forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
43.356, -92.789 (the zone’s center; the record gives no point)

Estimated wind gusts of 60 miles per hour created sporadic power outages across Mitchell County.

High Wind, Floyd

When
January 1, 8:00 AM CST to 3:00 PM CST
Where
Floyd forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
43.060, -92.789 (the zone’s center; the record gives no point)

Estimated wind gusts of 60 miles per hour created sporadic power outages across Floyd County.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356445, 356446.